Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 164, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 11, 2002, 11:22 PM CDT for Sedgwick County, Kansas. It was in force for 53 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2002, 11:22 PM CDT (04:22 UTC)
- Expired
- May 12, 2002, 12:15 AM CDT
- In force
- 53 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Sedgwick County, KS
The radar
The Wichita radar (KICT), 7 km from the middle of the area, began a volume at 04:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 11:25 PM CDT | Thunderstorm Wind 65 E | Haysville, KS | Ten inch diameter tree blown onto house. Power lines downed. |
| May 11, 11:30 PM CDT | Hail 0.75 | Wichita, KS | Occurred on east side. |
| May 11, 11:40 PM CDT | Thunderstorm Wind 52 E | Haysville, KS | |
| May 11, 11:50 PM CDT | Thunderstorm Wind 56 E | Wichita, KS | Power lines downed on south side. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 8:00 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 4.4 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1882 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 1037 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 242 m²/s²
- 0-3 km storm-relative helicity
- 286 m²/s²
- Significant tornado parameter
- 2.7
- Supercell composite
- 15.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 120422 SVRICT KSC173-120515- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 1121 PM CDT SAT MAY 11 2002 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 1215 AM CDT. * AT 1121 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTH OF WEST WICHITA AND MID CONTINENT AIRPORT...OR ABOUT 9 MILES SOUTHWEST OF DOWNTOWN WICHITA...MOVING NORTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR WEST WICHITA AND MID CONTINENT AIRPORT AROUND 1120 PM CDT... NEAR HAYSVILLE AROUND 1125 PM CDT... NEAR SOUTH WICHITA AROUND 1130 PM CDT... NEAR EAST WICHITA AROUND 1135 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES... WINDS UP TO 60 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR SEDGWICK COUNTY UNTIL 1215 AM CDT. LAT...LON 3763 9747 3749 9743 3760 9719 3775 9729 /CARUSO NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 8:56 PM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, May 11, 8:56 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 856 PM CDT SAT MAY 11 2002 MESOSCALE UPDATE... SIMILAR TO PREV THINKING...STORMS HAVE STARTED TO TRANSITION AWAY FROM A LINE ORIENTATION TO A LARGER AREA OF RAIN AND EMBEDDED STORMS. SGFNT LOSS OF MID/LOW LVL CIRCULATION AND STRUCTURE IS EVIDENT OVR THE PAST HR. SEVERAL OF THE AREA 00Z RAOBS SUG ELEVATED CONVECTION LKLY. DEEP 850 MSTR EVIDENT ON OUN RAOB WITH SYNOPTIC SCALE WARM AIR ADVECTION IN 850-700MB LAYER. IN ADDITION...SOME INCR IN AREAL COVERAGE/INTENSITY IS EVIDENT IN SE KS PCPN. SUSPECT THE COOLER TEMPS...COMBINED WITH LOSS OF HEATING WL DIMINISH THE SVR THREAT IN ERN HALF OF CURRENT WATCH. MAIN SVR THREAT WL BE CONFINED TO THE AREA S OF HWY 54 AND W OF I-35...WHERE LINGERING SFC INSTBY IS PRESENT. WND PROFILES FAVORABLE FOR ROTATING TSTMS EVIDENT ON LAMONT PROFILERS...BUT SUSPECT MANY STORMS ACRS THE AREA...SPCLY N/E OF ICT WL BE ELEVATED. WL CONT TO MONITOR THIS AREA FOR FLOODING DURG THE REMAINDER OF THE NGT. .ICT... KS...FLOOD WATCH TONIGHT AND SUNDAY MORNING FOR ERN PART OF CNTRL KS...THE FLINT HILLS...AND SERN KS ZONES KSZ049...KSZ051>053...KSZ069>072...KSZ093>096...KSZ098>100.
In the hours before
Special weather statement, May 11, 8:03 PM CDT, 3 hours 19 minutes before
KSZ032-033-047>053-067>070-082-083-091>093-120150-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
803 PM CDT SAT MAY 11 2002
TORNADO WATCH NUMBER 282 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES IN CENTRAL KANSAS...
RUSSELL LINCOLN BARTON
SALINE RICE
THE THREAT OF SEVERE WEATHER HAS DIMINISHED IN THIS PORTION OF
CENTRAL KANSAS.
TORNADO WATCH NUMBER 285 HAS BEEN ISSUED UNTIL 1 AM SUNDAY
MORNING...FOR THE FOLLOWING COUNTIES IN CENTRAL AND SOUTH CENTRAL
KANSAS...AND EFFECTIVELY REPLACES TORNADO WATCH 282...
RENO MCPHERSON MARION
CHASE HARVEY BUTLER
KINGMAN SEDGWICK HARPER
COWLEY SUMNER GREENWOOD
CARUSOLocal storm report, May 11, 9:55 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
955 PM CDT SAT MAY 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0310 PM DENMARK KS 1.00 INCH HAIL
05/11/02 LINCOLN PUBLIC REPORT.
0312 PM SYLVAN GROVE KS .88 INCH HAIL
05/11/02 LINCOLN REPORTED BY LAW
ENFORCEMENT.
0359 PM VESPER KS 4.50 INCH HAIL
05/11/02 LINCOLN PUBLIC REPORT.
0409 PM 2.5 E WILSON LAKE KS 1.00 INCH HAIL
05/11/02 LINCOLN PUBLIC REPORT.
0420 PM CLAFLIN KS TORNADO
05/11/02 BARTON LAW ENFORCEMENT REPORTED.
0452 PM 1 N HEDVILLE KS TORNADO
05/11/02 SALINE LAW ENFORCEMENT REPORTED.
0456 PM 4 E SUSANK KS 1.00 INCH HAIL
05/11/02 BARTON REPORTED BY TRAINED
SPOTTER.
0655 PM 4 SW LINDSBORG KS 1.00 INCH HAIL
05/11/02 MCPHERSON
0705 PM CUNNINGHAM KS .75 INCH HAIL
05/11/02 KINGMAN PUBLIC REPORT.
0723 PM 3 S PENALOSA KS 1.75 INCH HAIL
05/11/02 KINGMAN REPORTED BY TRAINED
SPOTTER.
0745 PM 4 S PENALOSA KS 2.00 INCH HAIL
05/11/02 KINGMAN PUBLIC REPORT.
MRUThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 7:00 PM CDT | Tornado Warning | ICT | Kingman | 45 min |
| May 11, 7:43 PM CDT | Tornado Warning | ICT | Kingman | 47 min |
| May 11, 7:44 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 61 min |
| May 11, 9:24 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 66 min |
| May 11, 11:24 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 66 min |
| May 11, 11:41 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 64 min |
| May 11, 11:56 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 64 min |
| May 12, 12:25 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 50 min |
| May 12, 12:48 AM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 57 min |
| May 12, 12:54 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 51 min |
| May 12, 1:07 AM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 53 min |
| May 12, 1:15 AM CDT | Flash Flood Warning | ICT | Butler | 6 hr |
| May 12, 2:38 AM CDT | Severe Thunderstorm Warning | ICT | Neosho | 67 min |
| May 12, 12:29 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 46 min |
| May 12, 4:13 PM CDT | Severe Thunderstorm Warning | ICT | Allen | 32 min |
| May 12, 4:17 PM CDT | Severe Thunderstorm Warning | ICT | Elk | 43 min |
| May 12, 4:25 PM CDT | Severe Thunderstorm Warning | ICT | Wilson | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.